Pulmonary arterial hypertension (PAH) and Wegener’s granulomatosis are both rare diseases. To our knowledge these have not been described in the same patient. Although there is an association of skin manifestations with epoprostenol and bosanten, there are no known associations of C-antineutrophil cytoplasmic antibody (ANCA) vasculitis with the use of these drugs.
A thirty-nine year old woman, previously diagnosed with PAH, presented with a two day history of a non-pruritic, non-painful rash over her lower extremities. She denied any fevers, flushing episodes, hematuria, presyncope, or the use of new medications or new skin products. Her past medical history included seizures and tracheotomy for bilateral ankylosed arytenoids identified after an intubation three years prior. Her medications included prostacyclin, bosentan, warfarin, and depakote. She had been seen 3 weeks prior to presentation to increase her epoprostenol from 12 to 13 ng/kg/min. On physical exam, she had a non-blanching purple maculopapular rash over her lower extremities bilaterally with some confluent areas. She had minimal peripheral edema. She had a normal pulmonary exam and a pronounced P2 on cardiovascular exam. A biopsy of the rash confirmed leukocytoclastic vasculitis (LCV) (Figure 1). Her serologic work up included the following: normal liver enzymes, erythrocyte sedimentation rate 87 mm/hr, anti-nuclear antibody 1:80, platelets 113 M/mL, negative myeloperoxidase-ANCA, positive proteinase 3 (PR 3) ANCA at 173.1 u/mL. Her creatinine was 0.9 mg/dL and she had 2+ protein and 4+ blood in her urine with dysmorphic red cells present. A subsequent renal biopsy showed focal necrotizing pauci-immune, PR3-ANCA associated glomerulonephritis. She subsequently began treatment with intravenous cyclophosphamide and prednisone. After one month of this therapy, she presented with hemoptysis. Her computed tomography scan (Figure 2) was consistent with pulmonary alveolar hemorrhage. She received plasmapheresis and pulse steroids. Her hemorrhage stabilized and she was discharged. Unfortunately, the patient’s PAH has been too unstable to wean or discontinue the epoprostenol or bosentan. She continues to have dysmorphic red cells on urinalysis despite treatment.
This woman could have developed two distinct life threatening diseases or relationships could potentially exist between this patient’s ANCA vasculitis, her PAH and its treatment. First, the patient could have had an initial smoldering vasculitis causing endothelial damage and predisposing the patient to PAH. Although the patient was intubated for less than 2 weeks in 2001, she underwent tracheotomy for ankylosed arytenoids which could have been associated with Wegener’s granulomatosis. Secondly, the vasculitis could have been induced by the epoprostenol. LCV has been previously reported to be associated with epoprostenol, however system vasculitis was not reported1. PR3-ANCA has an effect on prostacyclin synthesis by endothelial cells in vitro, therefore suggesting a possible relationship between the two2. Notably, her ANCA titer was negligible prior to initiation of epoprostenol. Finally, the vasculitis could be induced by bosentan. Bosentan has also been reported to be associated with necrotizing LCV3. Our patient had been on a stable dose of 125mg twice daily throughout the entire course of her vasculitis; however her rash intensity and ANCA levels varied throughout.
In summary, we describe a patient who developed Wegener’s granulomatosis while undergoing treatment with epoprostenol and bosanten for her PAH. Although a direct causal relationship can not be asserted, an association between epoprostenol or bosentan and ANCA vasculitis is possible.
Aneesa Das, None.